Texas, 2003

Hail in Texas, April 7, 2003

April 7, 2003 · NWS LCH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 7, 8:55 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 7, 8:55 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
955 AM CDT MON APR 7 2003

SFC ANALYSIS THIS MRNG SHOWS QSTNRY FNTL BDRY NEAR A KGWO-KMLU-
KIER-KCLL LINE...W/ 1009MB LO NEAR KDRT. HOWEVER A WEAK PRE-FNTL
TROF IS SHOWING UP FROM N OF KBRO ACROSS THE NWRN GULF TO NEAR KLFT
AND KBTR TO KPIB. WATER VAPOR IMAGERY SHOWS A WEAK RIPPLE IN THE
FLOW OFF THE UPR TX CST...WHILE A MORE SIGNIFICANT S/WV IS EMBEDDED
IN THE SUBTROP FLOW OVER NRN MEX. 88D MOSAIC SHOWS THESE FEATURES
HAVE COMBINED TO PRODUCE A STRING OF RW/TRW ALONG THE TROF. SVR WX
WARNINGS ALREADY BEING ISSUED FOR THIS ACTIVITY.

KLCH 12Z SOUNDING SHOWED SOME DRYING HAD TAKEN PLACE SINCE LAST
EVE...W/ PWAT DOWN FROM 1.7 TO 1.1 INCHES. SOUNDING MODIFIED TO FCST
MAX OF 86F SHOWS SERIOUS INSTABILITY/ENERGY (LI -9/CAPE 3400).
HOWEVER ONGOING CLOUD COVER SHOULD LIMIT INSOLATION THIS AFTN & 86
LOOKS UNATTAINABLE. HOWEVER A MODERATELY UNSTABLE AIRMASS LOOKS
CERTAIN & ADJUSTED CAPES SHOULD STILL EXCEED 2K. COVERAGE &
TRAJECTORY OF ONGOING ACTIVITY OFFSHORE LEADS TO BUMP UP POPS TO
LIKELY ACROSS THE SRN ZONES. DRYING ABOVE THE 900MB LEVEL SHOULD
HELP LEAD TO DAMAGING WIND POTENTIAL WHILE MUCH LOWER WBZ COULD HELP
SOME HAIL DEVELOPMENT. SPC LOOKING AT AREA FOR A WW WHICH SEEMS
FAIR. WILL ADD SVR WORDING TO ZONES.

LGE/TRL

.PRELIMINARY POINT TEMPS/POPS...

KLCH 81 63 67 45 / 60 70 40 00
KBPT 81 61 67 44 / 60 70 40 00
KAEX 82 58 66 40 / 40 70 40 00
KLFT 83 64 69 46 / 60 70 60 00

.LCH...NONE.

PREVIOUS DISCUSSION...

EARLY THIS MORNING...CLOUDY SKIES ACROSS THE FORECAST AREA WITH JUST
A FEW SHOWERS HOLDING ON OVER CENTRAL LOUISIANA. CEILING HEIGHTS
CURRENTLY RUNNING 4 TO 11 HUNDRED FT AND HAVE SHOW A GENERAL TREND
DOWN OVER THE LAST FEW HOURS. WILL HAVE TO WATCH CLOSELY WITH THE
POTENTIAL FOR STRATUS TO HIT THE DECK. OTHERWISE...STEADY SOUTHERLY
FLOW AND LACK OF RADIATIONAL COOLING HAS ALLOWED TEMPERATURES TO
REMAIN IN THE LOW 70S...MUCH CLOSER TO NORMAL HIGHS THAN NORMAL
LOWS.

SURFACE ANALYSIS INDICATING EAST TO WEST ORIENTED STATIONARY FRONT
ALONG LOUISIANA/ARKANSAS...TEXAS/OKLAHOMA BORDERS WHILE RETREATING
DRY-LINE EXTENDS SOUTH THROUGH EAST CENTRAL TEXAS. PREFRONTAL DEW
POINTS HOLDING IN THE LOW 70S OVER THE FCST AREA. IN THE MID
LEVELS...CLOSED LOW EVIDENT ON WATER VAPOR IMAGERY MOVING INTO WEST
IOWA...WHILE IN THE UPPER LEVELS 130 KNOT JET MAX ORIENTED FROM
CENTRAL TEXAS INTO MID MISSISSIPPI VALLEY ALONG SOUTHEAST PERIPHERY
OF UPPER LEVEL TROF.

WILL REMAIN IN A VERY UNSETTLED WEATHER PATTERN OVER THE NEXT 24
HOURS. EVENING LCH SOUNDING INDICATING PRECIPITABLE WATER AT 1.69
INCHES WITH MOISTURE MAINLY BELOW MID LEVEL INVERSION AT 7K FEET.
SEEING SOME DRIER MID LEVEL AIR ASSOCIATED WITH FLOW BECOMING
INCREASING WESTERLY....BUT WILL RECOVER THROUGH THE DAY WITH TROF
ADVANCING TOWARD REGION. GFS MODEL SOUNDING SHOWING PRECIPITABLE
WATER INCREASING TO 1.83 INCHES...AND REMAINING IN THIS AREA TIL
FROPA LATE TONIGHT/TUESDAY MORNING.

ETA SUGGESTING INITIAL SHORTWAVE REACHING SOUTHERN LOUISIANA COAST
LATE THIS AFTERNOON. LOW LEVEL CONVERGENCE SOMEWHAT LIMITED HOWEVER
WITH BOUNDARY NORTH OF FORECAST AREA. WILL CARRY 40 PERCENT POPS FOR
AFTERNOON HOURS. BEST RAIN CHANCES APPEAR TONIGHT AS BOUNDARY MAKES
ITS WAY INTO AREA WITH WELL DEFINED LOW LEVEL CONVERGENCE DEVELOPING
COINCIDENT WITH SEVERAL PERTURBATIONS MOVING THROUGH MID LEVEL FLOW.
WILL MAINTAIN LIKELY POPS DURING THIS TIME PERIOD. HAVE NOTED SPC
PLACING ALL OF REGION IN SLIGHT RISK OF SEVERE TODAY/TONIGHT.

MODELS CONSISTENT IN DROPPING NE-SW ORIENTED FRONT TO NEAR BPT/AEX
BY MIDNIGHT...TO THE LAFAYETTE AREA TOWARD SUNRISE. FRONT CLEARS
ACADIANA BY NOON TUESDAY. WILL MAINTAIN CHANCE FOR SHOWERS THROUGH
THE DAY TIL SHARP DRYING COMES IN FROM THE WEST AS MID LEVEL LOW
TRACKS INTO MID MISSISSIPPI VALLEY. REMAINDER OF WEEK LOOKS
DRY...WITH UNSEASONABLY COOL TEMPS ON THE WAY WEDNESDAY AND THURSDAY
AS 1030+ SURFACE HIGH NOSES INTO REGION. WILL BE RETURNING TO MORE
SEASONABLE TEMPS LATER IN THE WEEK.

MARCOTTE
Hazardous weather outlook, Apr 7, 4:20 AM CST, 8 hours 45 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-081102-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT...AS A COLD FRONT
ADVANCES AND MOVES ACROSS THE REGION. WITH CONSIDERABLE INSTABILITY
IN PLACE AND FAVORABLE UPPER AIR SUPPORT...A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE COLD FRONT WILL MOVE SOUTHEAST OF THE REGION EARLY TUESDAY
WITH RAINS DIMINISHING THROUGH THE DAY. FAIR WEATHER HIGH
PRESSURE WILL FOLLOW AND REMAIN IN PLACE THROUGH THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

In the hours before

Local storm report, Apr 7, 12:32 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0132 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    JOHNSON BAYOU             LA   1.75 IN HAIL
04/07/03   CAMERON                        PUBLIC REPORT OF
                                          GOLFBALL-SIZE HAIL

LGE
Local storm report, Apr 7, 12:34 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0134 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    HOLLY BEACH               LA   1.25 IN HAIL
04/07/03   CAMERON                        PUBLIC REPORT OF HALF
                                          DOLLAR-SIZE HAIL AT HOLLY
                                          BEACH

LGE
Local storm report, Apr 7, 12:40 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0140 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0138 PM    CAMERON                   LA   1.00 IN HAIL
04/07/03   CAMERON                        PUBLIC REPORT OF
                                          QUARTER-SIZE HAIL

0138 PM    CAMERON                   LA   1.75 IN HAIL
04/07/03   CAMERON                        CAMERON S.O. REPORTS
                                          GOLFBALL-SIZE HAIL ONGOING
                                          IN DOWNTOWN CAMERON

LGE
Local storm report, Apr 7, 12:45 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0145 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1147 AM    HENRY                     LA   1.75 IN HAIL
04/07/03   VERMILION                      BACK WINDOW OF CAR BROKEN

ITO
Local storm report, Apr 7, 12:49 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0149 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 AM    5 S LOREAUVILLE           LA   4.25 IN HAIL
04/07/03   IBERIA                         PUBLIC REPORTED
                                          SOFTBALL-SIZED HAIL

ITO
Local storm report, Apr 7, 12:49 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME OCCURENCE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0149 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    5 S LOREAUVILLE           LA   4.25 IN HAIL
04/07/03   IBERIA                         PUBLIC REPORTED
                                          SOFTBALL-SIZED HAIL

ITO

The radar

The Houston radar (KHGX), 84 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
April 7, 1:05 PM CST
Where
Jefferson County, 2 mi SW of Hamshire
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
29.833, -94.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349783.